Brain Disease in Dogs: Seizures, What to Do at Home if your Dog is on Medication

This section offers suggestions of what an owner can do at home when their dog has beenBrain Disease in Dogs diagnosed with seizures, is on medication, and has a seizure at home.  Although it is impossible to make recommendations that fit all circumstances, this article describes steps an owner of a dog with seizures might do if the dog has a seizure at home to help control them immediately.  These recommendations, however, should only be done by an owner under the recommendation and guidance of the veterinarian managing the dog’s seizure disorder. If your dog is not on medications for a seizure disorder, and you need to know what to do if the dog has a seizure at home, click here.

Treatment of emergency cluster seizure disease in dogs at home with diazepam (Valium).

A safe and affordable home treatment for cluster seizure disease in dogs is administration of diazepam in the rectum of a dog. The intravenous form of diazepam is injected through a plastic teat cannula with a water-soluble lubricant.   The diazepam should be stored in a glass dispenser vial because the plastic syringe will absorb the drug.  If diazepam is administered in the rectum, it should not be administered within 15 minutes of each dose to allow adequate time for the previous dose to be absorbed and have its effect on the dog.  It can be administered up to three times in a 24-hour period of time without significant adverse effects to control cluster seizure disease in dogs.

This treatment would not be commonly recommended, as most seizure disease in dogs does not result in cluster seizures.  However, dogs that are prone to having cluster seizures may consider discussing the following approach with their veterinarian.  Studies at The Ohio State University showed that administration of diazepam in the rectum was associated with a significant decrease in the number of cluster seizure events and decrease in the total number of seizure events in a 24-hour period of time compared to an identical time period without the use of diazepam per rectum.  This also resulted in a significant decrease in the cost of emergency care for dogs prone to cluster seizures.

What some veterinarians recommend for seizure disease in dogs on phenobarbital when increased seizure frequency is observed at home.

If your dog starts to have an increase frequency of seizures at home, the best thing to do is not panic and to call your veterinarian’s office.  However, there may be circumstances in which an owner cannot reach their veterinarian or emergency medical care hospital in a timely fashion.  Unless you are a current patient, a doctor cannot provide medical advice easily over the phone.  Although the following steps can be taken with little risk to a dog, they should not be done without first discussing it with your veterinarian and receiving his/her approval.  If these steps are taken, every effort should be made by an owner to contact his/her veterinarian to discuss the matter as soon as possible.

Some veterinary neurologists have recommended a simple and relatively safe approach to immediately address an increase in seizure frequency in a dog with seizures on phenobarbital.   This involves administering a prescribed single dose of phenobarbital once an hour, but not more frequently than once an hour, if the dog is having seizures.

To elaborate, if the dog is receiving phenobarbital 2 or 3 times a day, the owner administers only one dose, not the total amount of medication prescribed for a day.  If the dog has a seizure one-half hour after a dose of phenobarbital was administered, another dose is not administered.  If a seizure occurs more than an hour after a previous dose of phenobarbital was administered, then and only then, can another dose of phenobarbital be administered.  By allowing at least an hour between repeating a dose of phenobarbital, the previous dose of phenobarbital should be absorbed by the dog and affecting him/her to the extent that it will.  Dosed in this manner, a dog would be expected to be too sedate to receive another dose of phenobarbital, before it could receive too much drug to cause complications of overdosing.

Again, an owner under the recommendation and guidance of the veterinarian managing the dog’s seizure disorder should only follow these recommendations.

Click here to learn about types of seizures, and here to learn about phases of a seizure.

Related Posts Plugin for WordPress, Blogger...
avatar

Dr Stephen Atwater

Stephen W. Atwater, DVM, MS, Diplomate ACVIM (oncology) is a board-certified veterinary oncology specialist. His professional interests include utilizing emerging therapies for difficult to treat cancers.

More Posts